Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 328, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 24, 2019, 11:01 PM CDT for 4 counties in Kansas. It was in force for 74 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2019, 11:01 PM CDT (04:01 UTC)
- Expired
- Aug 25, 2019, 12:15 AM CDT
- In force
- 74 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 11:10 PM CDT | TSTM WND GST 65 | Ellis, KS | WIND GUSTS WERE ESTIMATED TO BE IN THE 60 TO 70 MPH RANGE. |
| Aug 24, 11:35 PM CDT | TSTM WND GST 60 | 2 W Hays, KS | |
| Aug 24, 11:40 PM CDT | TSTM WND GST 66 | 2 Sw Hays, KS | MESONET SITE HASK1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:26 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted.
355
WUUS53 KDDC 250401
SVRDDC
KSC051-135-165-195-250515-
/O.NEW.KDDC.SV.W.0328.190825T0401Z-190825T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1101 PM CDT Sat Aug 24 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ness County in west central Kansas...
Southern Trego County in west central Kansas...
Northwestern Rush County in central Kansas...
Ellis County in central Kansas...
* Until 1215 AM CDT.
* At 1100 PM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Natoma to near Trego Center, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hays, Ellis, Ness City, Victoria, Walker, Catherine, Ransom,
Schoenchen, McCracken, Liebenthal, Brownell, Emmeram, Trego Center,
Yocemento, Cedar Bluff, Munjor, Riga, Pfeifer, Toulon and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central and
west central Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 9904 3845 9994 3885 10008 3913 9931
3913 9904
TIME...MOT...LOC 0400Z 319DEG 24KT 3923 9885 3883 9995
HAIL...1.25IN
WIND...60MPH
$$
FINCH3 follow-up statements
733
WWUS53 KDDC 250432
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1132 PM CDT Sat Aug 24 2019
KSC051-135-165-195-250515-
/O.CON.KDDC.SV.W.0328.000000T0000Z-190825T0515Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
1132 PM CDT Sat Aug 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND
ELLIS COUNTIES...
At 1132 PM CDT, severe thunderstorms were located along a line
extending from near Luray to Brownell, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Brownell,
Emmeram, Yocemento, Cedar Bluff, Munjor, Riga, Pfeifer, Toulon and
Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central and
west central Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 9904 3857 9978 3886 9989 3913 9926
3913 9904
TIME...MOT...LOC 0432Z 319DEG 25KT 3905 9866 3865 9976
HAIL...1.50IN
WIND...70MPH
$$
GERARD627 WWUS53 KDDC 250455 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1155 PM CDT Sat Aug 24 2019 KSC051-135-165-195-250515- /O.CON.KDDC.SV.W.0328.000000T0000Z-190825T0515Z/ Ness KS-Trego KS-Rush KS-Ellis KS- 1155 PM CDT Sat Aug 24 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND ELLIS COUNTIES... At 1155 PM CDT, severe thunderstorms were located along a line extending from 6 miles northeast of Dorrance to near McCracken, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hays, Victoria, Walker, Catherine, Schoenchen, Brownell, Emmeram, Yocemento, Cedar Bluff, Munjor, Pfeifer, Toulon and Antonino. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until midnight CDT for central and west central Kansas. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3871 9904 3859 9971 3876 9981 3913 9904 TIME...MOT...LOC 0455Z 319DEG 24KT 3894 9854 3854 9964 HAIL...<.75IN WIND...60MPH $$ GERARD
760
WWUS53 KDDC 250511
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1211 AM CDT Sun Aug 25 2019
KSC051-135-165-195-250521-
/O.EXP.KDDC.SV.W.0328.000000T0000Z-190825T0515Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
1211 AM CDT Sun Aug 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS...
SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND ELLIS COUNTIES WILL EXPIRE
AT 1215 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Kansas.
LAT...LON 3871 9904 3859 9971 3876 9981 3913 9904
TIME...MOT...LOC 0511Z 319DEG 24KT 3886 9845 3846 9955
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 5:57 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 24, 5:57 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 557 PM CDT Sat Aug 24 2019 ...Updated aviation discussion... .SHORT TERM...(This evening through Sunday) Issued at 153 PM CDT Sat Aug 24 2019 Convection developing across northern Kansas still looks likely this afternoon ahead of a approaching 400mb PV anomaly and where the better moisture and instability will be preset during the mid to late day. This area of developing afternoon storms will move southeast overnight across western and central Kansas as the upper level wave moves along the mid level baroclinic zone. At this time the CAMS seem to agree that this developing cluster of storms will march south along and east of highway 283 during the overnight hours. At this time am little concerned that this may be a little too far east given the instability axis and 10-14c 700mb temperature gradient from the RAP earlier this afternoon. Have therefore favored the highs chance along and east of HWY 283 but also will be keeping some higher pops going further west, just in case. CAMS also seem to be in decent agreement with the timing of this event with a few isolated to widely scattered late day/evening storms followed by the main cluster of thunderstorms after sunset. Given the instability and shear late day/early evening these isolated/widely scattered storms will be capable of producing large hail (+2 inches) along with strong gusty winds. The threat of severe weather will then shift to strong winds and heavy rainfall after sunset as the main cluster of storms overnight pass. Rainfall rates of 1 to 2 inches an hour possible which may lead to some localized flash flooding. The bulk of the overnight convection will be tapering off east of a Larned to Coldwater line early Sunday morning as an upper level trough moves into Central Kansas. Subsidence behind this upper level trough will also bring clearing skies from west to east. Based on clear skies and 850mb temperatures at 00z Monday the highs Sunday afternoon are expected to comb back into the 90s across much of southwest Kansas. Highs only in the 80s are expected where the clouds will clear out last and that will be east of a Dighton to Dodge City line. .LONG TERM...(Sunday night through Saturday) Issued at 153 PM CDT Sat Aug 24 2019 An upper level trough embedded in a northwest flow will move across the northern plains late Sunday night/early Monday. As this upper level system moves east into the Western Great Lakes Region late Monday a surface cold front will move across southwest Kansas. Exact timing of this frontal passage is still somewhat unclear but ahead of this cold front the highs on Monday will be in the lower 90s while north of this boundary some cooler 80 to 85 degree high temperatures will be possible. A few scattered thunderstorms will also be possible late day along this cold front. If the models are correct with the frontal position by late Monday, then the area most favorable for these storms will be near the Oklahoma border and across south central Kansas. This cool down early next week may be around for several days given that both the GFS and ECMWF agree with another upper level trough moving across the Northern Plains Tuesday which will bring a reinforcement of cooler air into the Central Plains. Along will the cooler temperatures continuing mid to late week there will also be a chance for scattered rain showers or thunderstorms mid to late week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 557 PM CDT Sat Aug 24 2019 Thunderstorms are expected to develop and move across southwest and central Kansas through the evening into the overnight hours. There is uncertainty as to expected coverage, especially over the far southwest Kansas terminals, but any storms that develop in this area will likely be severe with 50+ knot winds, damaging hail and possible tornadoes. Farther east the Dodge City and Hays terminals could have better chances of being impacted by storms with the same severe weather threats. The storms should be moving southeast out of the region by 067-07z with MVFR to IFR stratus developing across much of the area later tonight into Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 89 67 88 / 70 10 10 10 GCK 64 91 64 86 / 30 10 0 0 EHA 63 95 66 90 / 20 10 0 10 LBL 66 94 66 91 / 30 10 0 10 HYS 64 83 67 81 / 80 10 10 20 P28 67 85 69 91 / 80 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ030-031-043>046- 064>066-078>081-087>090. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Gerard
Hazardous weather outlook, Aug 24, 3:14 AM CDT, 19 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 314 AM CDT Sat Aug 24 2019 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 314 AM CDT Sat Aug 24 2019 /214 AM MDT Sat Aug 24 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- The possibility of discrete supercells and a line of storms are possible tonight. The supercell thunderstorms will have the potential for hail 2 inch in diameter or greater, thunderstorm wind gusts to 60 mph, and isolated tornadoes. The storms in the line will have mainly a thunderstorm wind gust threat of 60 mph or greater. Flash flooding will be possible especially in areas that have already saturated ground from previous rains as an additional 1 to 2 inches will be possible from tonight's storms. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- No widespread hazardous weather is expected. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 24, 9:46 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Dodge City KS 946 PM CDT Sat Aug 24 2019 KSZ044-045-063-064-250330- Finney KS-Hodgeman KS-Lane KS-Ness KS- 946 PM CDT Sat Aug 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 1030 PM CDT... At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Dighton, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Alamota and Beeler. A Tornado Watch remains in effect until midnight CDT for southwestern and west central Kansas. LAT...LON 3827 10050 3844 10055 3861 9989 3818 10000 TIME...MOT...LOC 0246Z 257DEG 32KT 3838 10043 FINCH
Local storm report, Aug 24, 9:49 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 10 SSE SYRACUSE 37.85N 101.69W
08/24/2019 E1.50 INCH HAMILTON KS PUBLIC
&&Local storm report, Aug 24, 10:02 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1002 PM CDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM HAIL 7 SW ALAMOTA 38.39N 100.40W
08/24/2019 M0.70 INCH LANE KS PUBLIC
&&
RBLocal storm report, Aug 24, 10:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1016 PM CDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 3 ENE BIG BOW 37.58N 101.51W
08/24/2019 E1.50 INCH GRANT KS STORM CHASER
&&Local storm report, Aug 24, 10:20 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 10 E FRIEND 38.27N 100.72W
08/24/2019 E1.00 INCH SCOTT KS PUBLIC
TIME WAS ESTIMATED FROM RADAR.
&&
RBLocal storm report, Aug 24, 10:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 PM CDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 12 SW KENDALL 37.79N 101.68W
08/24/2019 M1.50 INCH HAMILTON KS PUBLIC
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:24 PM CDT | Special Weather Statement | DDC | Hamilton | 36 min |
| Aug 24, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 68 min |
| Aug 24, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 62 min |
| Aug 24, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Stanton | 53 min |
| Aug 24, 8:30 PM CDT | Special Weather Statement | DDC | Kearny | 45 min |
| Aug 24, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Lane, Scott | 58 min |
| Aug 24, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 55 min |
| Aug 24, 9:09 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 66 min |
| Aug 24, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 60 min |
| Aug 24, 9:39 PM CDT | Special Weather Statement | DDC | Meade | 51 min |
| Aug 24, 9:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 48 min |
| Aug 24, 9:46 PM CDT | Special Weather Statement | DDC | Lane | 44 min |
| Aug 24, 10:25 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 65 min |
| Aug 24, 10:29 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward | 34 min |
| Aug 24, 11:14 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 27 min |
| Aug 24, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Pawnee, Rush | 67 min |
| Aug 25, 12:30 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 44 min |
| Aug 25, 12:42 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 48 min |
| Aug 25, 12:51 AM CDT | Areal Flood Advisory | DDC | Ellis, Trego | 6 hr |
| Aug 25, 1:17 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 42 min |
| Aug 25, 1:23 AM CDT | Flash Flood Warning | DDC | Ellis, Trego | 6 hr |
| Aug 25, 1:27 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 33 min |
| Aug 25, 2:10 AM CDT | Special Weather Statement | DDC | Ellis | 65 min |
| Aug 25, 2:33 AM CDT | Special Weather Statement | DDC | Stafford | 27 min |
| Aug 25, 2:45 AM CDT | Special Weather Statement | DDC | Rush | 45 min |
| Aug 25, 2:56 AM CDT | Flash Flood Warning | DDC | Ellis, Rush | 6 hr |
| Aug 25, 3:18 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 42 min |
| Aug 25, 3:31 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 44 min |
| Aug 25, 4:01 AM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 44 min |
| Aug 25, 4:10 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 65 min |
| Aug 25, 4:16 AM CDT | Special Weather Statement | DDC | Pratt | 44 min |
| Aug 25, 4:19 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Edwards, Kiowa, Pawnee, Pratt | 56 min |
| Aug 25, 4:40 AM CDT | Special Weather Statement | DDC | Pawnee | 65 min |
| Aug 25, 4:57 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 48 min |
| Aug 25, 6:03 AM CDT | Special Weather Statement | DDC | Barber, Pratt | 57 min |
| Aug 25, 7:37 AM CDT | Areal Flood Warning | DDC | Ellis, Pawnee, Rush, Stafford, Trego | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.